Doctors Lounge - Gynecology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gynecology Answers List
- Wed Jan 04, 2006 5:01 pm
This is my first time on the pill. My period started last saturday (24th Dec) and basically (large flow) stopped this past Friday. I started taking Yasmin on the first day of my period. After Saturday I have continued bleeding a small amount of very dark red to brown blood. It is constant, but not alot. What is this? Is this normal? And most importantly when will it stop?, part of the reason I am on the pill is I understood I could stop my period with it. Now it is going on forever!!!
| Dr. Tamer Fouad
- Wed Jan 04, 2006 6:09 pm
Yasmin is an oral contraceptive pill (OCP) that contains 3 mg drospirenone/30 mcg ethinyl estradiol. It contains a unique progestin, improves acne and hirsutism.
As I mentioned in a similar post, bleeding is common during the first three months of OCP use.
The term "breakthrough bleeding" refers to bleeding at an unexpected time during the menstrual cycle, with the bleeding sufficient to require use of a tampon or sanitary napkin. "Spotting" refers to unexpected bleeding that does not require any protection. The term "intermenstrual bleeding" simply relates to the timing of abnormal bleeding, not its amount.
If bleeding persists beyond three months, it can be treated with supplemental estrogen and/or a nonsteroidal Anti-inflammatory drug (NSAID). Other options are to change to an OCP with a higher estrogen content or to a different formulation (ie, a low-dose OCP containing a different progestin). Management strategies for women with abnormal uterine bleeding who are using progestin-only contraceptive methods include counseling and reassurance, as well as the administration of supplemental estrogen and/or an NSAID during bleeding episodes.
Please contact your doctor as he may need to change your birth control pill.
1. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.